EMAIL TO A FRIEND COMMENT

 

Multistate Outbreak of Fungal Infections from Contaminated Steroid Injures 751


A CDC October 30, 2015 follow up report notes that during September 2012, the CDC, in collaboration with state and local health departments and the FDA, investigated a multistate outbreak of fungal meningitis and other infections among patients who received contaminated preservative-free methylprednisolone acetate (MPA) steroid injections from the New England Compounding Center in Framingham, MA. The investigation includes fungal meningitis (a form of meningitis that is not contagious), localized spinal or paraspinal infections, such as epidural abscess and arachnoiditis, and infections associated with injections in a peripheral joint space, such as a knee, shoulder, or ankle.

 

After this unprecedented outbreak, scientists in the CDC Mycotic Diseases Branch, along with infectious diseases specialists who cared for patients from the outbreak, clinical experts, and public health officials from affected states, have continued to monitor the recovery of affected patients. A long-term follow-up study involving these patients was initiated and is being conducted by the Mycoses Study Group Education and Research Consortium (MSGERC). This update summarizes subsequent information about the current state of the outbreak.

 

By October 23, 2013, the date of the final update to the outbreak website, 751 patients had been reported. Among all outbreak-related cases, 31% of patients had meningitis only, 20% had meningitis and parameningeal infections, 43% had parameningeal infections only, and 4% had peripheral joint infections. Two additional cases have subsequently been identified, bringing the total to 753 cases.

 

The first of these two cases occurred in 2013, but was only identified retrospectively. The final reported patient developed clinical meningitis (cerebrospinal fluid [CSF] white blood cell count >500/µL) in November 2014, 26 months after receiving a contaminated MPA injection, thereby meeting the CDC probable case definition. Testing the CSF of patients affected by this outbreak indicated that 1, 3-β-D-glucan (BDG), a fungal marker, might be a sensitive and specific marker for fungal meningitis associated with this outbreak and that BDG levels might correlate with clinical response. It is unclear whether this late onset case of meningitis is directly attributable to the contaminated steroid injection or arose from an unrelated etiology.

 

As part of the MSGERC long-term follow-up study, clinical data for patients involved in the outbreak are being collected by the infectious disease physicians who cared for them. Preliminary data indicate that most patients received antifungal treatment for at least six months after diagnosis. By twelve months after the initial diagnosis, 192 (42%) of 455 patients followed by the study were considered cured (defined as no radiologic or laboratory evidence of fungal infection, resolved or improved signs and symptoms, and not having received antifungal treatment for at least 3 months), 185 (41%) were no longer receiving antifungals but did not yet meet the definition of cured, 32 (7%) were still receiving antifungal treatment, 35 (8%) had died (24 deaths were attributable to outbreak-associated infections), and 11 (2%) had incomplete follow-up data.

 

To date, the CDC has received eight reports of relapse of fungal infection after antifungal treatment, accounting for 1% of these 753 patients. Among six relapsed patients for whom the interval from initial cessation of antifungal therapy to relapse date was known, the median time to relapse was 90 days (range = 20–662 days). However, a recently identified relapse that occurred 21 months after cessation of therapy highlights the need for continued vigilance by providers and patients involved in this outbreak.

 

Among patients who received contaminated MPA injections, it is not known whether resuming additional steroid injections increases the risk for developing either a de novo fungal infection or a relapse of infection. Some patients have had surgical procedures to correct underlying musculoskeletal problems, and a limited number of patients had surgical placement of orthopedic hardware, with no reports of complications attributable to the infection.

 

On October 30, 2015, the CDC updated its web resources for patients and clinicians. Patients affected by tainted steroid injections from the New England Compounding Center continue to receive treatment for their infections and clinicians should continue to monitor patient recovery. All relevant materials for patients and clinicians concerning the multistate outbreak of fungal meningitis and other infections are located on this page.

 

Clinicians and patients should remain watchful for symptoms of infection in patients exposed to contaminated MPA, because fungal infections can develop slowly and are difficult to eradicate. A detailed review of patient care and outcomes is underway as part of the MSGERC long-term follow-up study.

 

See the CDC Report

 

See the CDC’s Multistate Outbreak of Fungal Meningitis and Other Infections Web Resources

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication 

 

 

REPRINTS & PERMISSIONS COMMENT